Maryland, 2003

Damaging Wind in Maryland, July 18, 2003

July 18, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 18, 1:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 PM EDT FRI JUL 18 2003

WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION
WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG
BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE.

IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE
FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM
CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION
FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE.

BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG
ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD
NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS
SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF
SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE.
WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z
SUN FOR BNDRY TO APPRCH ALBEMARLE SND.

WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS
WITH TMPS NR NRML.

UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF
SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS
CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG
STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS
OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW.

AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING CONVECTION
W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z.

CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE &
WED AS FLOW INCREASES AHEAD OF NXT FRNT.

  FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jul 18, 4:30 AM EST, 12 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 18, 4:15 PM EST, 30 minutes before
MDZ021-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF HUDSON...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
   HUDSON AND MADISON AROUND 520 PM...
   LLOYDS AND WOOLFORD AROUND 525 PM...
   CHURCH CREEK AROUND 530 PM...
   CAMBRIDGE AROUND 535 PM...
   EAST NEW MARKET AND SECRETARY AROUND 550 PM...
   HURLOCK AROUND 555 PM...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL TREES AND BRANCHES.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

THIS STORM HAS HAD A HISTORY OF DOWNING TREES IN CALVERT COUNTY.

CULLEN
&&
LAT...LON 3866 7646 3848 7646 3846 7571 3870 7572
Special weather statement, Jul 18, 4:35 PM EST, 10 minutes before
VAZ064-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM MOVING THROUGH CAROLINE COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF RAPPAHANNOCK ACADEMY...
MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
   FORT A.P. HILL AROUND 545 PM...
   PORT ROYAL AROUND 555 PM...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

REILLY
&&
LAT...LON 3823 7741 3805 7745 3797 7709 3819 7704

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 18, 4:45 PM EST to 5:00 PM EST
Where
Dorchester County, 7 mi S of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.467, -76.083

Two trailers thrown 1000 to 2000 feet. Trees and powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379325.